Alert archive / Wisconsin / Gale Warnings in 2017
Gale Warning 17, NWS Green Bay, WI
NWS Green Bay, WI issued this gale warning at Dec 11, 2017, 4:45 AM CST. It took effect at Dec 11, 2017, 6:00 PM CST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 11, 2017, 4:45 AM CST (10:45 UTC)
- In effect from
- Dec 11, 2017, 6:00 PM CST
- Expired
- Dec 12, 2017, 10:00 AM CST
- In force
- 16 hr
- Issued by
- NWS Green Bay, WI
The text
As transmitted.
868 WHUS73 KGRB 111045 MWWGRB URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREEN BAY WI 445 AM CST MON DEC 11 2017 LMZ521-522-541>543-111800- /O.UPG.KGRB.GL.A.0010.171212T0400Z-171212T1200Z/ /O.NEW.KGRB.GL.W.0017.171212T0000Z-171212T1600Z/ GREEN BAY SOUTH OF LINE FROM CEDAR RIVER TO ROCK ISLAND PASSAGE AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI- GREEN BAY SOUTH OF LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI- ROCK ISLAND PASSAGE TO STURGEON BAY WI- STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI- 445 AM CST MON DEC 11 2017 ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 10 AM CST TUESDAY... THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A GALE WARNING, WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 10 AM CST TUESDAY. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS...NORTHWEST TO 30 KNOTS WITH GALE FORCE GUSTS TO 40 KNOTS TONIGHT THROUGH TUESDAY MORNING. * WAVES...WAVES BUILDING TO 4 TO 7 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE EXPECTED. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ KIECKBUSCH
5 follow-up statements
496 WHUS73 KGRB 111641 MWWGRB URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREEN BAY WI 1041 AM CST MON DEC 11 2017 LMZ521-522-541>543-120045- /O.CON.KGRB.GL.W.0017.171212T0000Z-171212T1600Z/ GREEN BAY SOUTH OF LINE FROM CEDAR RIVER TO ROCK ISLAND PASSAGE AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI- GREEN BAY SOUTH OF LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI- ROCK ISLAND PASSAGE TO STURGEON BAY WI- STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI- 1041 AM CST MON DEC 11 2017 ...GALE WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 10 AM CST TUESDAY... * WINDS...NORTHWEST INCREASING TO 30 KNOTS WITH GALE FORCE GUSTS TO 40 KNOTS TONIGHT THROUGH TUESDAY MORNING. STRONGEST GUSTS NORTH OF STURGEON BAY. * WAVES...BUILDING TO 3 TO 6 FEET TONIGHT FOR MOST LOCATIONS, EXCEPT 2 TO 4 FEET ON THE SOUTHERN BAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE EXPECTED. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ BERSCH
323 WHUS73 KGRB 112121 MWWGRB URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREEN BAY WI 321 PM CST MON DEC 11 2017 LMZ521-522-541>543-120530- /O.CON.KGRB.GL.W.0017.171212T0000Z-171212T1600Z/ GREEN BAY SOUTH OF LINE FROM CEDAR RIVER TO ROCK ISLAND PASSAGE AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI- GREEN BAY SOUTH OF LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI- ROCK ISLAND PASSAGE TO STURGEON BAY WI- STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI- 321 PM CST MON DEC 11 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM CST TUESDAY... * WINDS...NORTHWEST INCREASING TO 30 KNOTS WITH GALE FORCE GUSTS TO 40 KNOTS TONIGHT THROUGH TUESDAY MORNING. STRONGEST GUSTS NORTH OF STURGEON BAY. * WAVES...BUILDING TO 3 TO 6 FEET TONIGHT FOR MOST LOCATIONS, EXCEPT 2 TO 4 FEET ON THE SOUTHERN BAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE EXPECTED. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
440 WHUS73 KGRB 120313 MWWGRB URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREEN BAY WI 913 PM CST MON DEC 11 2017 LMZ521-522-541>543-121115- /O.CON.KGRB.GL.W.0017.000000T0000Z-171212T1600Z/ GREEN BAY SOUTH OF LINE FROM CEDAR RIVER TO ROCK ISLAND PASSAGE AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI- GREEN BAY SOUTH OF LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI- ROCK ISLAND PASSAGE TO STURGEON BAY WI- STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI- 913 PM CST MON DEC 11 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM CST TUESDAY... * WINDS...NORTHWEST TO 30 KNOTS WITH GALE FORCE GUSTS TO AROUND 40 KNOTS. STRONGEST GUSTS NORTH OF STURGEON BAY. * WAVES...BUILDING TO 3 TO 6 FEET TONIGHT FOR MOST LOCATIONS, EXCEPT 2 TO 4 FEET ON THE SOUTHERN BAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE EXPECTED. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
186 WHUS73 KGRB 121026 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 426 AM CST Tue Dec 12 2017 LMZ521-522-541>543-121600- /O.CON.KGRB.GL.W.0017.000000T0000Z-171212T1600Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 426 AM CST Tue Dec 12 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WINDS...NORTHWEST TO 30 KNOTS WITH GALE FORCE GUSTS TO 35 KNOTS. STRONGEST GUSTS NORTH OF STURGEON BAY. * WAVES...3 TO 6 FEET, EXCEPT 2 TO 4 FEET ON THE SOUTHERN BAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE EXPECTED. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
889 WHUS73 KGRB 121558 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 958 AM CST Tue Dec 12 2017 LMZ521-522-541>543-130000- /O.EXP.KGRB.GL.W.0017.000000T0000Z-171212T1600Z/ /O.NEW.KGRB.SC.Y.0098.171212T1600Z-171213T0300Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 958 AM CST Tue Dec 12 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING... ...GALE WARNING WILL EXPIRE AT 10 AM CST THIS MORNING... The National Weather Service in Green Bay has issued a Small Craft Advisory, which is in effect until 9 PM CST this evening. * WINDS...Northwest 15 to 25 knots with gusts to around 30 knots. Strongest gusts north of Sturgeon Bay. A few 35 knot gusts possible near Death's Door. * WAVES...3 to 5 feet subsiding to 2 to 4 feet north of Sturgeon Bay, and 2 to 4 feet subsiding to 1 to 2 feet south of Sturgeon Bay. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds over 20 knots or waves greater than 4 feet are expected to produce hazardous conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ BERSCH
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Dec 11, 4:17 AM CST, 28 minutes earlier.
Area forecast discussion, Dec 11, 4:17 AM CST, 28 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 417 AM CST Mon Dec 11 2017 Forecast discussion for routine morning forecast issuance .SHORT TERM...Today...Tonight...and Tuesday Issued at 416 AM CST Mon Dec 11 2017 Forecast concerns include precipitation trends, type and snowfall amounts with the clipper system, and developing strong winds and lake effect snow in the wake of the system. A potent short-wave trof was moving through southeast ND early this morning, while an associated clipper low was moving through northwest MN. A band of WAA snow was moving into GRB CWA, and causing visibilities to drop to 1-2 miles in parts of central and north central WI. Regional radar showed a area of showery precipitation occuring in central MN, in association with the strong short-wave. Surface observations indicated a mixed of bag of precipitation types with this area of precipitation. Steady light to occasionally moderate snow will continue across most of the area through mid to late morning, with most places receiving 1 to 2 inches of accumulation. Precipitation type may get interesting across parts of central WI and the southern Fox Valley as a weak dry slot arrives this morning, and precipitation become more convective in nature. Have gone with a mix of snow and freezing rain in this area. Don't expect a huge impact from the freezing rain, as it will be falling on top of snow rather than directly glazing road surfaces. Regardless, travel conditions will be hazardous for the morning commute. The main deformation band of snow with the short-wave should stay to our south this afternoon, so precipitation is expected to gradually taper off in most places. The exception will be in far north central WI, where lake effect is expected to increase as winds turn NNW and lake-H8 delta-t's increase to 20-22 C. The lake effect may become enhanced as another short-wave moves through in the late afternoon and early evening, so Vilas county may see another inch or two of snow. Although lake-effect is expected to continue through tonight and Tuesday, it should become lighter and more scattered as much drier arctic air feeds into the region. Winds will crank up as strong CAA develops in the wake of the clipper system later this afternoon into tonight. Gusts to 25 to 35 mph can be expected in most places, though gale force gusts are likely on Lake Michigan, and gusts may top 45 mph at times in northern Door county. Will be issuing a Gale Warning on Lake Michigan and a Wind Advisory for Door County from this evening through late Tuesday morning. Much colder air will arrive tonight into Tuesday, with lows in the single digits and lower teens, and highs in the teens. .LONG TERM...Tuesday Night Through Sunday Issued at 416 AM CST Mon Dec 11 2017 Models agree with holding the amplified flow consisting of a western NOAM upper ridge/eastern NOAM upper trough through Thursday. This pattern is then forecast to de-amplify thereafter as a series of Pacific systems act to flatten the western ridge. The prevailing northwest flow into WI will continue to send clipper systems into the region, although timing/track of each clipper continues to be problematic. Once the pattern changes, timing of Pacific systems becomes an issue by next weekend. Temperatures will be below normal through Friday, then transition to above normal by Saturday. A modest ridge of high pressure is expected to move across the western Great Lakes region Tuesday night. Skies will start the night partly cloudy, however as the next clipper system drops southeast into northern MN overnight, the onset of WAA should bring an increase in mid/high clouds to northeast WI. The timing of these clouds will be critical as to how far temperatures fall since winds will be light. For now, have min temperatures falling to around zero north-central WI, to around 10 above zero near Lake MI. Models continue to struggle with the eventual track of this clipper, either dropping it south-southeast toward the Mid-MS Valley (ECMWF/CMC) or take it through the Great Lakes (NAM/GFS). Models also differ on the strength of the surface low and placement of mid-level shortwaves moving through the northwest flow aloft. Due to these differences, prefer to keep pops in the chance category with the caveat being light snow should be seen by most locations at some point on Wednesday. Max temperatures to remain well-below normal with readings only in the middle to upper teens north, upper teens to around 20 degrees south. A cold, cyclonic flow sets up over WI Wednesday night with a chance for additional snow showers, especially over north-central WI as lake effect turns on with northwest winds and 8H temperatures over western Lake Superior residing around -16C. Depending on how the bands of snow line up, will have to watch Vilas County closely over the next couple of days. Despite the CAA, cloud cover should minimize temperature drop. Look for readings to dip into the 5 to 10 above zero range north, 10 to 15 range central/east-central and around 15 above near Lake MI. The passage of a mid-level shortwave trough on Thursday may be enough to kick off a few snow showers or flurries across northeast WI. However, the persistent northwest flow should continue the lake effect threat for north-central WI through the day. The brunt of the coldest air is forecast to shift east on Thursday and this should allow max temperatures to reach around 20 degrees north- central, middle 20s eastern WI. The last clipper within this northwest flow passes to our north on Thursday night with the models generally only bringing clouds to the region. The exception (again) will be north-central WI where west-northwest winds to prevail. This lake effect is expected to end on Friday as a ridge of high pressure moves into the Great Lakes and winds back to the west. Max temperatures on Friday should be similar to Thursday (perhaps a degree or two warmer if we can see any sunshine). By Friday night, the mean flow will have already turned more west than northwest over the eastern half of the CONUS and the models bring the first Pacific system into the Upper MS Valley by 12z Saturday. A surge of WAA into WI ahead of this system is forecast to bring an increasing chance for light snow into WI Friday night. The exact location of this snow may depend on the location of a warm front in which the models disagree on its location. Have followed the consensus solution which focuses higher pops over northern WI. This system is then progged to move across northern sections of the Great Lakes on Saturday with a chance for light snow mainly focused over the northern half of WI. If any precipitation can get into central or east-central WI Saturday afternoon, it may fall as a rain/snow mix as temperatures are forecast to reach the middle 30s. A trailing piece of energy and weak surface trough drop into the region later Saturday night into Sunday. This little system could bring a small chance of light snow to northeast WI, but any accumulations look very minor at this time. Max temperatures on Sunday to be above normal with upper 20s to around 30 degrees north, lower to middle 30s south. && .AVIATION...for 06Z TAF Issuance Issued at 845 PM CST Sun Dec 10 2017 Another fast moving storm system dropping southeast from Canada will sweep through the area late tonight and Monday. Snow from the incoming storm system should begin to spread across the area around 09-10Z, reaching the lakeshore by 13-14Z. Anticipate IFR conditions due to reduced visibilities as the snow moves through. Low ceilings in the wake of the main snow band will maintain IFR or low-end VFR conditions. && .GRB WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 8 PM this evening to 10 AM CST Tuesday for WIZ022. && SHORT TERM.....Kieckbusch LONG TERM......Kallas AVIATION.......Skowronski
Hazardous weather outlook, Dec 11, 4:20 AM CST, 25 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 420 AM CST Mon Dec 11 2017 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-121030- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 420 AM CST Mon Dec 11 2017 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight The snow will continue this morning and result in hazardous travel conditions for the morning commute. The snow may mix with or change to light freezing rain at times in central and east central Wisconsin. Lake-effect snow showers may bring an inch or two of accumulation to parts of Vilas County this afternoon into tonight. A Wind Advisory has been posted for Door County tonight into Tuesday morning. Wind gusts to 45 mph are anticipated, especially over the northern part of the county. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Hazardous travel conditions are possible Wednesday into Wednesday night as a clipper system moves southeast out of central Canada. There is uncertainty as to this clipper's track, with potential accumulations ranging from a dusting to a couple of inches. Cold northwest wind behind the system should generate more lake effect snow showers for north-central Wisconsin. It is too early to determine lake effect snow totals at this time. Another clipper system is forecast to bring a chance of light snow to the area from Friday night into Saturday. .SPOTTER INFORMATION STATEMENT... Spotters are requested to forward snowfall measurements to the National Weather Service in Green Bay. LMZ521-522-541>543-121030- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 420 AM CST Mon Dec 11 2017 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight A Gale Warning has been posted tonight into Tuesday morning. Gusts to around 40 knots are likely. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. Kieckbusch/Kallas
In the hours before
Special weather statement, Dec 11, 4:38 AM CST, 7 minutes before
Special Weather Statement National Weather Service Green Bay WI 438 AM CST Mon Dec 11 2017 WIZ005-010>012-018>021-031-111500- Vilas-Oneida-Forest-Florence-Lincoln-Langlade-Menominee- Northern Oconto County-Shawano- 438 AM CST Mon Dec 11 2017 ...HAZARDOUS TRAVEL CONDITIONS EXPECTED FOR THE MORNING COMMUTE... Snow will continue over the region for most of the morning, then diminish toward midday. A total snow accumulation of 1 to 3 inches is anticipated. Snow covered roads and reduced visibilities will result in hazardous travel conditions for the commute to work and school. Motorists should slow down and allow extra time to reach their destination this morning. WIZ013-022-040-073-074-111500- Northern Marinette County-Door-Kewaunee-Southern Marinette County- Southern Oconto County- 438 AM CST Mon Dec 11 2017 ...HAZARDOUS TRAVEL CONDITIONS EXPECTED FOR THE MORNING COMMUTE... Snow will overspread northeast Wisconsin early this morning, then continue through about midday. A total snow accumulation of 1 to 3 inches is anticipated. Snow covered roads and reduced visibilities will result in hazardous travel conditions for the commute to work and school. Motorists should slow down and allow extra time to reach their destination this morning. WIZ030-035>037-045-111500- Marathon-Wood-Portage-Waupaca-Waushara- 438 AM CST Mon Dec 11 2017 ...HAZARDOUS TRAVEL CONDITIONS EXPECTED FOR THE MORNING COMMUTE... Steady snow will bring 1 to 2 inches of accumulation to central Wisconsin through about daybreak. The snow may mix with or change to light freezing rain at times during the morning. Slippery roads and reduced visibilities will result in hazardous travel conditions for the morning commute to work or school. Motorists should slow down and allow extra time to reach their destination this morning. WIZ038-039-048>050-111500- Outagamie-Brown-Winnebago-Calumet-Manitowoc- 438 AM CST Mon Dec 11 2017 ...HAZARDOUS TRAVEL CONDITIONS EXPECTED FOR THE MORNING COMMUTE... Steady snow will overspread the region early this morning, and bring 1 to 2 inches of accumulation to the Fox Valley and lakeshore by midday. The snow may mix with or change to light freezing rain at times during the morning. Slippery roads and reduced visibilities will result in hazardous travel conditions for the morning commute to work or school. Motorists should slow down and allow extra time to reach their destination this morning. Kieckbusch
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 11, 4:52 AM CST | Wind Advisory | GRB | Door | 29 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.